Montana, 2005

Flooding in Montana, May 10 to 18, 2005

May 10 to 18, 2005 · NWS TFX · 2 events in 2 counties and zones

Heavy mountain rain and a rapidly melting snow pack combined to cause the Dearborn River to overflow its banks during the week of May 10th. 5 feet above flood stage and the highest level in more than a decade.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Heavy mountain rain and a rapidly melting snow pack combined to cause the Dearborn River to overflow its banks during the week of May 10th. The Dearborn, which flows along the Southern Lewis and Clark and western Cascade county border, peaked at 7.5 feet, some 2.5 feet above flood stage and the highest level in more than a decade. Flooding occurred in pastureland and hayfields. The water breached some roadways causing minimal damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 10, 2:23 AM MST, 7 minutes earlier.

Area forecast discussion, May 10, 2:23 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 AM MDT TUE MAY 10 2005

.DISCUSSION...

TODAY THROUGH THURSDAY...A VIGOROUS UPPER LEVEL LOW PRESSURE
CURRENTLY LOCATED OVER THE PACIFIC NORTHWEST WILL BE THE FOCUS OF
THE SHORT TERM FORECAST. MOST MODELS INITIALIZED THIS FEATURE RATHER
WELL WITH THE EXCEPTION OF THE NAM...WHICH CAME IN TOO WEAK. THE NAM
AND THE GFS CONTINUE TO BE RATHER QUICK TRACKING THE LOW THROUGH THE
CENTRAL ROCKIES AND INTO THE PLAINS BY THE END OF THE PERIOD. THE
CMC AND ECMWF CONTINUE WITH A SLOWER SOLUTION. WITH POSITIVE HEIGHT
ANOMALIES STILL PRESENT OVER THE GULF OF ALASKA...LESS IN THE WAY OF
PROGRESSION IS PREFERRED. A BLEND OF THE ECMWF AND CMC WILL BE USED
FOR THIS FORECAST PACKAGE.

TODAY...SEVERAL PIECES OF SHORT WAVE ENERGY WILL EJECT ACROSS
THE REGION AHEAD OF THE PARENT UPPER LEVEL LOW. AN UPPER LEVEL JET
WILL PUNCH INTO THE FORECAST AREA FROM THE SOUTHWEST...WITH THE LEFT
EXIT REGION POSITIONED OVER SOUTHWESTERN MONTANA LATE THIS
AFTERNOON. PLENTY OF MIDDLE AND UPPER LEVEL LIFT WILL THEREFORE BE
PRESENT OVER SOUTHERN PORTIONS OF CENTRAL MONTANA AS WELL AS MOST OF
SOUTHWEST MONTANA. LIKELY TO CATEGORICAL POPS WERE PLACED OVER MUCH
OF THIS AREA TODAY. EASTERLY FLOW OVER THE MOUNTAINS OF
SOUTH-CENTRAL MONTANA WILL TEND TO LIMIT MOISTURE A BIT OVER THE
SOUTHEAST. WITH RATHER HIGH SNOW LEVELS ALSO EXPECTED...WILL NOT
ISSUE ANY HIGHLIGHTS. ISOLATED THUNDERSTORMS WERE ALSO PLACED OVER
THE FAR SOUTH WHERE MARGINAL INSTABILITY IS EXPECTED. FARTHER TO THE
NORTH...PRECIPITATION WILL HAVE A HARD TIME REACHING NORTH-CENTRAL
MONTANA WITH THE LOWER LEVELS OF THE ATMOSPHERE REMAINING RATHER DRY.

TONIGHT AND WEDNESDAY...THE MAIN UPPER LEVEL LOW WILL SLOWLY DRIFT
EAST INTO THE CENTRAL ROCKIES BY WEDNESDAY AFTERNOON. SEVERAL PIECES
OF SHORT WAVE ENERGY WILL CONTINUE TO ROTATE AROUND THE LOW INTO THE
SOUTHWEST ZONES. MIDDLE AND UPPER LEVEL LIFT WILL ALSO BE ENHANCED
OVER THE SOUTHWEST TONIGHT AS THE LEFT EXIT REGION OF THE UPPER
LEVEL JET REMAINS OVER THE REGION. LIKELY TO CATEGORICAL POPS WERE
THEREFORE PLACED OVER THE SOUTHWEST TONIGHT...WITH HIGHER CHANCE TO
LIKELY POPS ON WEDNESDAY. SNOW LEVELS ACROSS THE SOUTHWEST WILL
LOWER STARTING TONIGHT AS THE UPPER LEVEL LOW APPROACHES THE REGION.
SNOW IS THEREFORE EXPECTED DOWN TO MANY OF THE VALLEY FLOORS BY
WEDNESDAY MORNING. FARTHER NORTH...LARGE SCALE ASCENT IS EXPECTED TO
DECREASE OVER CENTRAL MONTANA. THE MIDDLE AND UPPER LEVELS OF THE
ATMOSPHERIC COLUMN ARE EXPECTED TO DRY OUT OVER NORTH-CENTRAL
MONTANA...WITH SKIES CLEARING STARTING WEDNESDAY MORNING. ENOUGH
LIFT WILL PERSIST TONIGHT AND TOMORROW MORNING OVER SOUTHERN
PORTIONS OF CENTRAL MONTANA TO CARRY CHANCE POPS. SNOW LEVELS WILL
ALSO LOWER OVER THE CENTRAL ZONES AS THE AIRMASS COOLS. A BRIEF
CHANGE TO SNOW IS THEREFORE EXPECTED ACROSS THE PLAINS BEFORE THE
PRECIPITATION BEGINS TO END WEDNESDAY MORNING.

WEDNESDAY NIGHT AND THURSDAY...THE UPPER LEVEL LOW WILL CONTINUE TO
DRIFT EAST ACROSS THE CENTRAL ROCKIES AND EVENTUALLY INTO THE
CENTRAL PLAINS. ENOUGH LIFT WILL BE PRESENT TO CONTINUE CHANCE POPS
OVER THE SOUTHWESTERN ZONES. THE LOW WILL BE IN CLOSE ENOUGH
PROXIMITY TO ALSO PLACE LOW POPS OVER THE ISLAND MOUNTAIN CHAINS OF
CENTRAL MONTANA. MOST AREAS OF THE PLAINS WILL BE KEPT DRY WITH
MINIMAL LIFT EXPECTED. TEMPERATURES WILL BE RATHER COOL OVER THE
CENTRAL ZONES WEDNESDAY NIGHT WITH PARTLY CLOUDY SKIES EXPECTED.
TEMPERATURES WILL THEN REBOUND RATHER NICELY OVER CENTRAL MONTANA ON
WEDNESDAY WITH MANY AREAS APPROACHING NORMAL HIGHS. TEMPERATURES
WILL BE KEPT DOWN A BIT OVER THE SOUTHWEST WITH MORE CLOUD COVER
EXPECTED. SCHAUMANN

THURSDAY NIGHT THROUGH SATURDAY NIGHT...MODELS ARE IN A LITTLE
BETTER AGREEMENT IN HOW THEY HANDLE THE UPPER LOW OVER MT EARLY IN
THE PERIOD IN COMPARISON TO THEIR FORECASTS FROM LAST NIGHT. STILL
THERE ARE SOME SIGNIFICANT DIFFERENCES AMONGST SOME OF THE MODELS IN
IN HOW THEY HANDLE THIS FEATURE. EUROPEAN MODELS HAVE UPPER LOW AT
THE BEGINNING OF THE PERIOD (6 PM THU) S OF BIL NEAR THE WY BORDER.
CMC IS FARTHER N PLACING THE UPPER LOW NEAR LWT. GFS CONTINUES TO BE
ON THE FAST SIDE AS IT HAS THE UPPER LOW NEAR BAKER. THIS DIFFERENCE
ALSO TRANSLATES TO MODELS TIMING OF THE UPSTREAM UPPER RIDGE AS A
MAJORITY OF THE MODELS MOVE THE RIDGE OVER WRN MT FRIDAY NIGHT WHILE
THE GFS HAS THE RIDGE OVER WRN MT BY FRIDAY. AREA WILL THEN GET INTO
SW FLOW ALOFT BY SATURDAY. PREFER THE SLOWER SOLUTIONS WITH THE
UPPER LOW/UPSTREAM RIDGE. THEREFORE WILL KEEP IN A SLIGHT CHANCE TO
CHANCE OF PRECIPITATION IN THE S AND E INTO EARLY FRIDAY. ALL MODELS
POINT TO A DRY FRIDAY NIGHT. SATURDAY THE GFS BRINGS PRECIPITATION
OVER THE WRN ZONES BUT SINCE AM GOING WITH SLOWER SOLUTION WILL HOLD
OFF ON POPS UNTIL SATURDAY NIGHT AND THEN ONLY FOR THE FAR WRN
MOUNTAINS. MAIN TEMPERATURE CHANGE WAS TO RAISE HIGHS ON SATURDAY
SEVERAL DEGREES. BLANK

SUNDAY THROUGH TUESDAY NIGHT...UPPER LEVEL RIDGE ON SUNDAY...WILL
FLATTEN BY MONDAY AS SHORT WAVE TROUGH MOVES THROUGH...THUS UPPER
LEVEL FLOW BECOMING ZONAL. BY TUESDAY...WESTERLY FLOW...BECOMES
SOUTHWESTERLY WITH INCREASING MOISTURE AND INSTABILITY...AS
PACIFIC TROUGH DIGS SOUTH ALONG THE WEST COAST. THUS WILL GO WITH
SCATTERED MOUNTAIN SHOWERS SUNDAY AND MONDAY OVER THE
SOUTHWEST...INCREASING ON TUESDAY WITH AT LEAST A SLIGHT CHANCE
SPREADING INTO THE MOUNTAINS OF CENTRAL MONTANA. DOWNSLOPE FLOW ON
TUESDAY WILL KEEP MOST OF THE PLAINS OF NORTHCENTRAL MONTANA DRY.
TEMPERATURES WILL RUN CLOSE TO SEASONAL AVERAGE. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  32  48  30 / 100  60  30  20
CTB  47  28  51  29 /  60  30   0  10
HLN  48  34  50  31 / 100  80  40  20
BZN  48  37  45  28 /  80  80  50  30
WEY  42  28  38  19 /  70  70  70  30
DLN  47  32  42  28 /  80  70  40  20
HVR  58  33  56  28 /  30  20   0  10
LWT  46  31  43  27 /  80  70  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 9, 10:02 AM MST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1102 AM MDT MON MAY 9 2005

MTZ008>015-044>055-101715-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1102 AM MDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 flood. Local standard time, as filed.

Flood, Southern Lewis and Clark

When
May 10, 2:30 AM MST to May 18, 9:10 AM MST
Where
Southern Lewis and Clark forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Cascade

When
May 10, 2:30 AM MST to May 18, 9:10 AM MST
Where
Cascade forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449689, 5449690.